Severe hemorrhagic syndrome due to similarity of drug names

Eur J Intern Med. 2008 Mar;19(2):135-6. doi: 10.1016/j.ejim.2007.03.018. Epub 2007 Sep 14.

Abstract

The names of many drugs look or sound like those of other drugs, which leads to confusion and potentially harmful medication errors. We report a nearly fatal permutation between two drugs including a vitamin K antagonist that resulted in a 68-year-old man being admitted to the emergency department with severe, spontaneous hemorrhagic syndrome. Such problems can be alleviated through actions by regulatory agencies, pharmaceutical manufacturers, health care professionals, and patients.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Androgen Antagonists / therapeutic use
  • Anticoagulants / adverse effects*
  • Hemorrhage / chemically induced*
  • Humans
  • Male
  • Medication Errors*
  • Phenindione / adverse effects
  • Phenindione / analogs & derivatives*
  • Plant Extracts / therapeutic use
  • Prostatic Hyperplasia / drug therapy
  • Severity of Illness Index

Substances

  • Androgen Antagonists
  • Anticoagulants
  • Plant Extracts
  • Phenindione
  • fluindione
  • saw palmetto extract